Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 17, NWS San Diego, CA

October 14, 2015San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Oct 14, 2015, 11:25 PM PDT for San Bernardino County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2015, 11:25 PM PDT (06:25 UTC)
Expired
Oct 15, 2015, 12:15 AM PDT
In force
50 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 45 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS56 KSGX 150625
SVRSGX
CAC071-150715-
/O.NEW.KSGX.SV.W.0017.151015T0625Z-151015T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1125 PM PDT WED OCT 14 2015

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1215 AM PDT

* AT 1125 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR EL MIRAGE...OR 10 MILES
  NORTHEAST OF LAKE LOS ANGELES...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EL MIRAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3482 11757 3463 11753 3461 11753 3459 11765
      3459 11767 3482 11767
TIME...MOT...LOC 0625Z 166DEG 30KT 3467 11766 

$$

JMB
2 follow-up statements
306 
WWUS56 KSGX 150649
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1149 PM PDT WED OCT 14 2015

CAC071-150715-
/O.CON.KSGX.SV.W.0017.000000T0000Z-151015T0715Z/
SAN BERNARDINO CA-
1149 PM PDT WED OCT 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT
FOR SAN BERNARDINO COUNTY...

AT 1142 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF LAKE LOS 
ANGELES...MOVING NORTH AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT THE RURAL AREAS WEST OF 
ADELANTO IN WESTERN SAN BERNARDINO COUNTY THROUGH 1215 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3482 11757 3463 11753 3461 11753 3459 11765
      3459 11767 3482 11767
TIME...MOT...LOC 0642Z 164DEG 31KT 3465 11765 

$$

JMB
122 
WWUS56 KSGX 150712
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1212 AM PDT THU OCT 15 2015

CAC071-150721-
/O.EXP.KSGX.SV.W.0017.000000T0000Z-151015T0715Z/
SAN BERNARDINO CA-
1212 AM PDT THU OCT 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY WILL
EXPIRE AT 1215 AM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3482 11757 3463 11753 3461 11753 3459 11765
      3459 11767 3482 11767
TIME...MOT...LOC 0711Z 166DEG 30KT 3465 11765 

$$

JMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 8:50 PM PDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 14, 8:50 PM PDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
850 PM PDT WED OCT 14 2015

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM WILL DRIFT ACROSS SOUTHERN CALIFORNIA
THROUGH FRIDAY ACCOMPANIED BY AREAS OF CLOUDS...COOLER WEATHER...
AND A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS
AND DESERTS.THE COOLER WEATHER WILL PERSIST THROUGH THE WEEKEND...
FOLLOWED BY OFFSHORE FLOW AND WARMER WEATHER AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

EVEN THOUGH CUMULUS WERE BUILDING OVER THE MOUNTAINS TODAY...ONLY
ONE GOOD STORM MANAGED TO DEVELOP IN THE FAR SOUTHERN SAN DIEGO
COUNTY DESERT AROUND SUNSET. AT 8 PM PDT...NO RADAR ECHOES REMAINED.
THE 00Z MIRAMAR SOUNDING WAS QUITE IMPRESSIVE WITH AN MU CAPE VALUE
OF 2691 J/K...AND A PW AROUND 1.35 INCH. WINDS WERE LIGHT WESTERLY
BELOW 3K FT...BECOMING SOUTHERLY 35-50 KT ABOVE. A WEAK 3.5 DEGREE
C INVERSION WAS BASED NEAR 1500 FT.

SATELLITE IMAGERY SHOWED LOW CLOUDS WERE FORMING ALONG THE
COAST...WHILE HIGHER CLOUDS WERE PIVOTING OVER THE CA BIGHT
FROM THE LOW PRESSURE AREA OFFSHORE. WATER VAPOR IMAGERY THIS
EVENING HAD THE CENTER OF THE UPPER LOW ABOUT 300 MILES NW OF SAN
DIEGO...TRACKING SLOWLY NE. HEAVIER CONVECTION SOUTH OF THE CENTER
EARLIER IN THE DAY HAD DISSIPATED...BUT IR IMAGERY STILL SHOWED
PATCHES OF ENHANCEMENT OFFSHORE.

THE 00Z NAM12 APPEARS TO HAVE INITIALIZED THE CENTER OF THE UPPER
LOW WELL. THE LATEST MODEL SOLUTIONS ARE VERY CLOSE WITH OPENING THE
CENTER AND TRACKING IT EAST ACROSS THE SOUTHERN THIRD OF THE STATE.
DRIER AIR IS BEING DRAWN NE AHEAD OF THE LOW AND WILL OVERSPREAD THE
COASTAL AREAS ON THU. THIS WILL FAVOR THE MTS/DESERTS WITH THE BEST
CHANCE OF SHWRS/TSTMS AS THE LOW MOVES INLAND AND WEAKENS. POPS WERE
LOWERED MOST AREAS AND ELIMINATED ALONG THE COAST AFTER THU MORNING.
SOME FOG COULD DEVELOP AGAIN OVERNIGHT WEST OF THE MTS DUE TO THE
HIGH SFC DEWPOINTS AND VARIABLE CLOUD COVER.

A STRONGER WAVE FROM THE NW WILL ARRIVE OVER THE WEEKEND. THE GLOBAL
MODEL SOLUTIONS ARE COMING INTO BETTER AGREEMENT THAT THIS FEATURE
WILL TRACK JUST NE OF THE CWA. THIS SHOULD LIMIT PRECIP CHANCES
HERE...BUT WILL BRING IN SOME DRIER AND COOLER AIR BRIEFLY. BY
TUE...HIGH PRESSURE IS REBUILDING ACROSS THE GREAT BASIN AND MAY
SWING OUR WINDS OFFSHORE...RESULTING IN A RAPID WARM-UP INTO
THE MIDDLE OF NEXT WEEK.

&&

.HYDROLOGY...
STILL LOOKING FOR HIT AND MISS SHOWERS AND THUNDERSTORMS...MAINLY
OVER THE NORTHERN MOUNTAINS AND HIGH DESERTS INTO FRI AFTERNOON.
BRIEF...HEAVY RAIN WILL BE POSSIBLE FROM THE STRONGER THUNDERSTORMS.
OTHERWISE...LIGHT TO MODERATE AMOUNTS OF RAIN ARE EXPECTED. THE
THREAT OF ANY SMALL STREAM FLOODING/FLASH FLOODING WILL BE LIMITED.

A SLIGHT CHANCE OF SHOWERS REMAINS IN THE FORECAST WEST OF THE
MOUNTAINS THROUGH THU MORNING. QPF HAS BEEN DECREASED. OTHER THAN
LOCAL AMOUNTS...GENERALLY LESS THAN ONE INCH IS NOW FORECAST OVER
THE SAN BERNARDINO COUNTY MOUNTAINS.

&&

.AVIATION...
150345Z...AREAS OF BKN STRATUS WITH BASES 800-1000 FT MSL AND TOPS
TO 1500 FT MSL COULD OCCUR MAINLY 07Z-16Z THU...WITH MODERATE
CONFIDENCE OF OCCURRENCE AT KSAN/KCRQ/KSNA. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS OVER THE ENTIRE REGION TONIGHT AND THU...WITH BASES
8000 FT MSL AND TOPS TO 40000 FT MSL POSSIBLE WITH LOCAL SURFACE
WIND GUSTS OVER 30 KT AND POSSIBLE HAIL. OTHERWISE...SCT-BKN CLOUDS
AT VARIOUS HEIGHT LEVELS...MAINLY ABOVE 8000 FT MSL WILL CONTINUE
THROUGH THU.

&&

.MARINE...
845 PM...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT THROUGH
THURSDAY...WITH CLOUD TO WATER LIGHTNING BEING THE PRIMARY
ASSOCIATED THREAT. OTHERWISE...NO HAZARDOUS MARINE WEATHER IS
EXPECTED THROUGH MONDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JAD
AVIATION/MARINE...MAXWELL

In the hours before

Special weather statement, Oct 14, 10:41 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1041 PM PDT WED OCT 14 2015

CAZ055-060-150630-
VICTOR VALLEY - APPLE VALLEY - LUCERNE VALLEY - JOHNSON VALLEY CA-
SAN BERNARDINO COUNTY MOUNTAINS-
INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE
SAN BERNARDINO NATIONAL FOREST CA-
1041 PM PDT WED OCT 14 2015

...SPECIAL WEATHER STATEMENT...

AT 1041 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HWY 2 BETWEEN PHELAN AND WRIGHTWOOD...MOVING NORTHWEST AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICTORVILLE...HESPERIA...WRIGHTWOOD...HWY 2 BETWEEN PHELAN AND
WRIGHTWOOD...I-15 THROUGH THE CAJON PASS...MOUNT BALDY...PINON
HILLS...HWY 138 BETWEEN I-15 AND HWY 2...EL MIRAGE...PHELAN AND
HIGHWAY 138 BETWEEN LLANO AND THE SAN BERNARDINO COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3434 11742 3423 11759 3428 11765 3471 11767
      3474 11759
TIME...MOT...LOC 0541Z 139DEG 20KT 3435 11757

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:41 PM PDTSpecial Weather StatementSGX49 min
Oct 15, 1:01 AM PDTSpecial Weather StatementSGXSan Diego59 min
Oct 15, 3:43 PM PDTSevere Thunderstorm WarningSGXSan Bernardino35 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.